Cushing syndrome - corticosteroid induced; Corticosteroid-induced Cushing syndrome; Iatrogenic Cushing syndrome; Exogenous Cushing syndrome
Exogenous Cushing syndrome is a form of Cushing syndrome that occurs in people taking glucocorticoid (also called corticosteroid) hormones, such as prednisone.
Exogenous means caused by something outside the body. Exogenous Cushing syndrome occurs when a person takes human-made (synthetic) glucocorticoids, such as prednisone or dexamethasone, for treatment purposes (for example, to treat asthma).
In Cushing syndrome, the adrenal glands produce too much of certain hormones, such as cortisol.
For other causes and more information about Cushing syndrome, see:
Symptoms usually include:
Skin changes that are often seen:
Muscle and bone changes include:
Women often have:
Men may have:
Other symptoms that may occur include:
In people who use cortisone, prednisone, or other corticosteroids, the following test results may suggest exogenous Cushing syndrome:
A method called high performance liquid chromatography (HPLC) can show high levels of the suspected medication in the urine.
The suggested treatment is to slowly stop taking any corticosteroids. Do not stop taking any medicine without first talking to your health care provider.
If you cannot stop taking the medication because of disease (for example, if you need steroids to treat severe asthma), make every effort to reduce the possibility of developing complications.
Slowly withdrawing the drug causing the condition can help reverse the effects of adrenal gland shrinkage (atrophy), although this may take as long as a year. During this time, you may need to restart taking your steroids in times of stress.
These complications can generally be prevented with proper treatment.
Call for an appointment with your health care provider if you are taking a corticosteroid drug and you develop symptoms of Cushing syndrome.
Awareness of the signs and symptoms of Cushing syndrome may make early treatment possible for patients who take corticosteroids. If you use inhaled steroids, you can decrease your exposure to the steroids by using a “spacer,” and by rinsing your mouth after breathing in the steroids.
Stewart PM. The adrenal cortex. In: Kronenberg H, Melmed S, Polonsky K, Larsen PR, eds. Williams Textbook of Endocrinology. 11th ed. Philadelphia, Pa: Saunders Elsevier; 2008:chap 14.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885